Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 27, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1996, 11:58 PM CDT for Foard County, Hardeman County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 25, 1996, 11:58 PM CDT (04:58 UTC)
- Expired
- May 26, 1996, 12:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Foard County, TX, Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 655 m²/s²
- Significant tornado parameter
- 5.1
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 260456
TOROKC
TXC155-197-260530-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1158 PM CDT SAT MAY 25 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1230 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHERN TEXAS
EASTERN FOARD AND SOUTHEASTERN HARDEMAN
INCLUDING THE FOLLOWING LOCATIONS
CHILLICOTHE...CROWELL...RAYLAND AND THALIA
AT 1154 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO 2 MILES SOUTHEAST OF CROWELL.
THE STORM WAS MOVING NORTHEAST AT 30 MPH.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS. ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.
A TORNADO WATCH REMAINS IN EFFECT FOR WESTERN OKLAHOMA AND
NORTHERN TEXAS UNTIL 500 AM CDT.
LAT...LON 3386 9948 3384 9975 3411 9981 3426 9950
RSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 9:09 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 25, 9:09 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 910 PM CDT SAT MAY 25 1996 TSTM COMPLEXES OVR TX SHUD WKN AS THEY MOVE E/NE TWD THE FA. SOME STG/SVR STMS NOT OUT OF THE QUESTION HWVR tIN THE W. ONLY CHGS NEEDED TO CRNT FCST WOULD APPEAR TO BE SOME WIND REDUCTIONS...AND REMOVAL OF LAKE CAUTION...AND A FEW MINOR WORDING CHGS. NO CHGS ARE XPCTD BEYOND 1ST PD. FCSTID = 23 = RS .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:03 PM CDT | Tornado Warning | OUN | Foard, Knox | 27 min |
| May 25, 11:28 PM CDT | Tornado Warning | OUN | Foard, Knox | 32 min |
| May 26, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 34 min |
| May 26, 1:39 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 51 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.